Aromatase Inhibitor Use Does Not Increase Risk of Colorectal Cancer
Previous research indicates that aromatase inhibitors be superior to tamoxifen for breast cancer treatment, but may also increase colorectal cancer risk.
Aromatase inhibitors (AIs) may not increase the risk of colorectal cancer compared with tamoxifen when used for the treatment of breast cancer, according to a study published in the Annals of Oncology.1
Previous studies suggested that AIs — which are being incorporated into breast cancer therapy with increasing regularity — may be superior to tamoxifen in improving mortality outcomes, but evidence from a long-term follow-up of a randomized trial suggested that AIs may increase colorectal cancer incidence in this patient population.
For this study, researchers accessed the United Kingdom Clinical Practice Research Datalink to identify patients with breast cancer treated with tamoxifen or AIs (eg, anastrozole, letrozole, exemestane). A total of 9701 women who initiated AI therapy and 8893 women who initiated tamoxifen treatment were identified.
After median follow-up of 2.4 and 2.9 years for women who initiated AIs and tamoxifen, respectively, no increased risk of colorectal cancer was observed among women treated with AIs. Both study arms had an incidence of 150 per 100,000 person-years (adjusted hazard ratio, 0.90; 95% CI, 0.53-1.52).
No association was found between AI cumulative duration of use (P-heterogeneity = .54) or time since initiation (P-heterogeneity = .66) with the incidence of colorectal cancer.
The authors concluded that “while additional studies with longer follow-up are needed to confirm our findings, the results of this first population-based study should provide some reassurances with respect to the colorectal cancer safety of AIs to women with breast cancer.”
- Khosrow-Khavar F, Yin H, Barkun A, Bouganim N, Azoulay L. Aromatase inhibitors and the risk of colorectal cancer in post-menopausal women with breast cancer. Ann Oncol. 2017 Dec 27. doi: 10.1093/annonc/mdx822 [Epub ahead of print]